|Reducing AZT intake
Feb 6, 2005
I have been on treatment for nearly 2 years using Stocrin and Combivir with good results in so far as U/D viral load after 3 months and ever since and slowly rising CD4 count from 200 up to 350. However on my last check-up my doctor (I live in Thailand) she has suggested reducing the AZT content primarily because I and she can see that the AZT content is causing some fat loss in my face and around my hips. This will mean changing from Combivir to 2* 100 MG of AZT and 1 tablet of 150mg of lamivudine twice a day. I have no real problem with the increase in tablets, as my adherance is perfect and taking 3 at the same time as 1 before is no big deal.
My question though is how common is this practice? Is 200mg of AZT sufficient to keep my VL undetectable? My doctor has told me that she has many patients where she has reduced the AZT element if Facial wasting is apparent with no ill effects. If this is the case, why dont GSK make a weaker combination for just such a scenario. As it is, I am needing to change from a branded product to generics due to GSK's pricing policy in Thailand (I pay for my medicine) which means the individual components cost is more than twice a larger doseage of the same drugs in combivir.
The other option she suggested was changing to Abacavir (Spelling?) but she suggested staying on exisiting combination due to it working and no issues other than slight facial wasting which she feels will improve through a lower dosage.
| Response from Dr. Pierone
Hello and thanks for posting. It sounds like you have done very well with your regimen and congratulations on perfect adherence.
Lipoatrophy is one of the known side effects of nucleosides like AZT. But the agents in this class carry different risks of producing this problem. The nuke with highest risk is d4T, but AZT is also an offender. There was a small study in which switching from AZT or d4T to abacavir (Ziagen) led to improvements in lipoatrophy. In another large study, less lipoatrophy was noted with Viread compared to d4T (Zerit).
The most common strategy used to deal with AZT associated lipoatrophy it to switch to an alternative agent, - Viread or Ziagen most commonly. It seems logical that lowering the dose of AZT may also slow this process, but it would be lower down on my list. The lower dose of AZT would probably be strong enough to keep viral replication at bay. In fact, there was an interesting study presented recently in patients with undetectable viral loads in which one nuke was stopped completely and patients did not have viral rebound (sounds like heresy, I know).
Another advantage of a switching to either Ziagen for Viread would be the option to dose these medications once daily. Personally, I favor a switch to Viread in this situation because of the risk of abacavir related hypersensitivity that occurs in about 7% of people. Best of luck to you!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.